Orbital inflammation secondary to bisphosphonate therapy

Esther S. Hong, MD, Emily S. Birkholz, MD, Lucas Wendel, MD, Richard C. Allen, MD, PhD

January 4, 2010

Chief Complaint: Right eyelid swelling, pain, decreased vision, diplopia

History of Present Illness: 80-year-old female presented to our emergency room with a three-day history of worsening right eyelid swelling, eye pain especially with movement, inability to open her right eye, thick crusty mattering and blurry vision. She also experienced diplopia in all gazes.

Of note, she states that her symptoms started after her first dose of IV Reclast® (zoledronate) for her recent diagnosis of osteoporosis.

Past Ocular History:

Medical History:

Medications:

Allergies:

Family History: Macular Degeneration - Mother

Social History: Non-contributory

Review of Systems: 12 point Review of systems Chills, no fever, no trauma. Otherwise, all negative aside from symptoms and signs mentioned in History of Present Illness

Ocular Exam:

EXTERNAL/SLIT LAMP EXAM:

DILATED FUNDUS EXAM:

Pertinent Laboratory Values:

Figure 1: Patient on presentation with ptosis, proptosis, periorobital erythema and edema
Figure 1, see caption
Figure 2: On slit lamp exam, the patient had 360 degrees of chemosis; pharmacologically dilated pupil
Figure 2, see caption
Video. Ocular Motility
If video does not load, please use this alternate video link (YouTube)
Figure 3: Axial CT of the orbits showing soft tissue swelling and enhancement on the right, indistinct scleral margins, proptosis, fat stranding within the retrobulbar fat and indistinct anterior aspect of the superior and lateral rectus muscles. No abscess. No sinus disease. See coronal view below.
Figure 3, Axial CT scan
Figure 4. Coronal View
Figure 4. Coronal CT scan

HOSPITAL COURSE:

The patient was admitted to the hospital and treated with systemic IV steroids for presumed orbital inflammation. She did not have other signs in her physical exam or her laboratory work up to suggest a systemic illness.

After 2 doses of Solu-Medrol® (methylprednosolone sodium succinate) 500mg IV, the patient's symptoms and signs improved significantly. She was discharged home the next day on a tapering dose of oral prednisone. Inflammation resolved completely after one week. There has been no recurrence of inflammation.

Figure 5. Photo of patient after 1 day IV steroid treatment : Primary gaze demonstrating improved periorbital erythema, edema and proptosis
Figure 5. resolution begins, see caption
Figure 6. Photos demonstrating the residual gaze deficits after 1 day of treatment.
Figure 6, see caption

Discussion:

Orbital inflammation is generally categorized as infectious or non-infectious. Infectious etiologies include bacteria and fungi, most often related to sinus disease. Non-infectious etiologies are abundant, but often grouped under the heading of orbital pseudotumor or idiopathic orbital inflammation until a specific etiology is elucidated.

Orbital and ocular inflammation after bisphosphonate treatment has been adequately reported in the literature. Bisphosphonates are used in the treatment of osteoporosis, Paget's disease, metastatic bone disease, and are used as adjuvant therapy for breast cancer. They are synthetic analogues of a regulator of bone metabolism called pyrophosphates and stimulate the release of osteoclastic inhibitory factors from osteoblasts, inhibit the osteoclastic precursor differentiation, and induce apoptosis of osteoclasts. Newer nitrogen-based IV bisphosphonates such as pamidronate and zoledronate are the most widely used and potent.

This patient was treated with zoledronate, which is the most potent bisphosphonate; however, to date, the majority of reports in the literature are based on adverse reactions from pamidronate.

Symptoms occur usually within 6-48 hours after the infusion. It is most common with the first or second infusion. Rapid resolution of the inflammation is expected after discontinuation of the offending medication and systemic corticosteroid treatment.

Of note, certain bisphosphonates share several homologs with T cell ligands which activate antigentic receptor T cells and release cytokines. This interaction explains why certain patients may present with an acute systemic inflammatory reaction including low grade fever, myalgia, arthralgia, nausea and vomiting along with ocular complications.

The patient's rheumatologist and primary care physician should be notified of this adverse effect. If the patient needs to be treated subsequently with a bisphosphonate, close monitoring should be performed to address any possible repeat inflammation. However, in general, subsequent use of bisphosphonates after this adverse reaction is discouraged.

Diagnosis: Orbital inflammation related to bisphosphonate treatment.

EPIDEMIOLOGY

  • Rare: <2% all IV bisphosphonates
    • <0.05% zoledronic acid (Reclast) specifically
  • No gender/ethnicity preferences

SIGNS

  • Conjunctivitis
  • Uveitis (anterior/posterior)
  • Episcleritis
  • Scleritis (anterior/posterior)
  • Cranial nerve palsies
  • Ptosis
  • Proptosis
  • Periocular/lid/orbital edema
  • Periorbital erythema
  • Retrobulbar neuritis

SYMPTOMS

  • Blurred vision
  • Photophobia
  • Ocular pain
  • Diplopia
  • Visual hallucinations
  • Yellow vision

TREATMENT

  • Isolated conjunctivitis/episcleritis NSAID/steroid eye drops, monitoring; complete resolution expected after a few days; retreatment with bisphosphonate is generally safe.
  • Uveitis/slceritis, global orbital inflammation may require hospitalization for close observation; systemic IV steroids required; steroid eye drops, cycloplegia, intracorneal injection of adrenaline have been reported; complete recovery is possible over several weeks however many cases show residual visual impairment; retreatment with bisphosphonates should only be performed with close monitoring of the patient.

Differential Diagnoses:

References

  1. Fraunfelder FW, et al. Scleritis and other ocular side effects associated with pamidronate disodium. Am J Ophthalmol 2003; 135: 219-222
  2. Macarol V, et al. Pamidronate disodium and possible ocular adverse drug reactions. Am J Ophthalmol 1994; 118: 220-224
  3. Ryan PJ, et al. Idiopathic orbital inflammation following intravenous pamidronate. Rheumatology 2001; 40: 95-957
  4. Subramanian PS, et al. Orbital inflammatory disease after pamidronate treatment for metastatic prostate cancer. Arch Ophthalmol 2003; 121: 1335-1336
  5. Tanvetyanon T, et al. Management of the adverse effects associated with intravenous bisphosphonates. Annals of Oncology 2006; 17: 897-907.

Suggested citation format:

Hong ES, Birkholz ES, Wendel L, Allen RC. Orbital inflammation secondary to bisphosphonate therapy (orbital pseudotumor). EyeRounds.org. January 4, 2010; Available from: http://www.EyeRounds.org/cases/101-orbitalpseudotumor.htm.